Missouri, 2003

Hail and Damaging Wind in Missouri, May 8, 2003

May 8, 2003 · NWS LSX · 2 events in 1 county or zone

Strong wind gusts downed numerous trees in a wooded area near Harrisburg. Storm spotters reported 3/4 inch hail in Hallsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong wind gusts downed numerous trees in a wooded area near Harrisburg. Storm spotters reported 3/4 inch hail in Hallsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 1:47 AM CST, 9 hours 53 minutes earlier.

Area forecast discussion, May 8, 1:47 AM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CDT THU MAY 8 2003

ACTIVE WX PATTERN WILL RETURN TDA AS SFC RDG EXTDG FM WRN WI S THRU
ERN MO WRN IL MOVS E OF CWA AND STNRY FNT ACRS OK AR LIFTS BACK NWD
AS A WRMFNT.  ELEVATED CONVECTION MOVG NEWD THRU SERN KS ERN OK
ASSOCIATED WITH STG TEMP AND MOISTURE ADVCTN ON NOSE OF SLY LLJ MAY
MAKE IT INTO THE WRN AND SRN PTN OF OUR CWA LTR THIS MRNG...ALTHOUGH
THIS ACTIVITY WILL LIKELY WKN AS IT GETS FURTHER E-NE INTO ERN MO.
SHOULD SEE NEW DVLPNT THIS AFTN OVR MOST OF THE CWA AS 850-700 MB
WAA INCRS OVR REGION AS LLJ TRANSLATES EWD THRU MO AND WRMFNT MOVS
SLOWLY NEWD THRU MO.  MAY BE A BREAK IN PCPN THIS EVNG AS WRMFNT
LIFTS NE OF CWA WITH ANOTHER ROUND OF CONVECTION POSSIBLE LATE
TONIGHT AS WKNG DRYLINE/CDFNT MOVS EWD INTO THE NRN AND WRN PTNS OF
THE CWA.  LOOKS LIKE BEST POTENTIAL OF SVR CONVECTION WILL BE JUST W
OF CWA THIS AFTN AND EVNG WHERE MDLS FCST LOWEST LI VALUES AND
HIGHEST CAPE AND CONVECTIVE INSTABILITY IN WRM SECTOR AHD OF
DRYLINE.  WILL LEAVE FRI DRY FOR NOW WITH LTL IF ANY FORCING FOR
CONVECTION...ALTHOUGH MDLS DUE SHOW PLENTY OF LOW LVL MOISTURE AND
INSTABILITY ESPECIALLY S AND E OF STL.  LOOKS LIKE PCPN WILL RETURN
BY LATE FRI NGT AS YET ANOTHER SFC LOW DVLPS OVR KS WITH MDLS
INDICATING A WRMFNT DVLPG OVR NRN MO E-NE OF SFC LOW.  ETA MDL INCRS
K INDICES INTO THE LWR 40S OVR CNTRL MO ALNG WITH STG CONVECTIVE
INSTABILTY FRI NGT.  BEST POTENTIAL OF SVR WX THIS FCST PERIOD MAY
BE ON SAT EVNG AS BOTH ETA AND AVN MDL DEPICT DPNG SFC LOW MOVG NEWD
THRU SERN IA TWRDS SRN WI WITH STG CDFNT MOVG SEWD THRU CWA.  ETA
MDL HAS SFC LI VALUES DOWN TO ARND -10 OVR MUCH OF THE CWA AT 00Z
SUN WITH SFC DWPTS IN THE UPR 60S.  LOOKS LIKE A BREAK IN ACTIVE SVR
WX PATTERN SUN AND MON AS STG SFC HI BLDS INTO MO BHND CDFNT
BRINGING COOLER AND DRIER AIR INTO THE CWA.

.STL...NONE

GKS
Hazardous weather outlook, May 8, 4:30 AM CST, 7 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO
ST THOMAS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE
EDINA...PARIS...COLUMBIA AND CALIFORNIA.  THUNDERSTORMS ARE EXPECTED
TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH
ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO
THE AREA.  A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND
TONIGHT.  THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG
AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST
ELMO ILLINOIS.  SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE
HANNIBAL...QUINCY AND CARLINVILLE.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI.  A FEW STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS MAY CONTAIN LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, May 8, 10:58 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 AM    LAKE MYKEE                MO   0.75 INCH HAIL
05/08/03   CALLAWAY
Local storm report, May 8, 11:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    4S HARRISBURG             MO   0.75 INCH HAIL
05/08/03   BOONE

1225 PM    HARRISBURG                MO   1.00 INCH HAIL
05/08/03   BOONE

1230 PM    7N COLUMBIA               MO   0.75 INCH HAIL
05/08/03   BOONE                          NORTH I-70 AND 1/4 MI E
                                          OF US 63

The radar

The St Louis radar (KLSX), 158 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 8, 11:40 AM CST
Where
Boone County, 3 mi SE of Harrisburg
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.117, -92.433

Hail, Boone

When
May 8, 11:45 AM CST
Where
Boone County, Hallsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -92.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356310, 5356311.